A report in the Drug and Therapeutics Bulletin (DTB) suggests that many people taking anti-epileptic medication who are seizure free could have their medication withdrawn.
The report cites research showing that around 60 per cent of adults who have been free of seizures for 2 years or more will not experience further seizures when they are then completely weaned off medication.
However, in some patients, withdrawal of treatment may lead to further seizures. This risk is higher in patients whose epilepsy started in adulthood or who were on more than one antiepileptic drug. Patients who had experienced seizures while using medication are also more prone to a seizure recurrence.
The DTB suggests that when withdrawing treatment, the dose should be reduced by about 10 per cent every 2-4 weeks for carbamazepine, lamotrigine, phenytoin, sodium valproate or vigabatrin and by 10 per cent every 4-8 weeks for barbiturates, benzodiazepines and ethosuximide.
Professor Joe Collier, from the Drug and Therapeutics Bulletin, said:
"In any patient with epilepsy who has been free of fits for 2 years there is good reason to consider stopping medication. This should be gradual and under close medical supervision, with around a 60 per cent success rate in patients."
A spokesman for Epilepsy Action stressed that people should not reduce or change their epilepsy medication without the supervision of their doctor or neurologist. They also stressed that should seizures recur, people need to be aware of regulations in such areas as driving to ensure that they comply with the law.